Virginia, 2020

Dense Fog in Virginia, March 29, 2020

March 29, 2020 · NWS LWX · 16 events in 16 counties and zones

Dense fog formed across portions of Northern and Central Virginia within a marine influenced air mass situated to the north of a stationary boundary.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Dense fog formed across portions of Northern and Central Virginia within a marine influenced air mass situated to the north of a stationary boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 29, 3:12 AM EST, 3 minutes earlier.

Area forecast discussion, Mar 29, 3:12 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
412 AM EDT Sun Mar 29 2020

.SYNOPSIS...
A warm front will then try to lift north across the region
today before a cold front moves through from the west by this
evening. High pressure will be in control Monday into Tuesday.
A low pressure will then approach from the southeast U.S.
Tuesday night before departing off the mid-Atlantic coast on
Wednesday. High pressure will return for the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Frontal boundary still remains wedged south of our area this
morning with fog being observed throughout our CWA. Dense Fog
Advisory is in effect for western areas and this may need
expansion as we approach dawn. The front is associated to a low
pressure system that is currently over the Mid-West and will be
moving this morning into the Great Lakes region. This will lift
this boundary as a warm front this morning and pushing a cold
front into our region this afternoon.

Low clouds and fog will remain north of the boundary this
morning with conditions improving behind it as it lifts north
across our area, though it will struggle to get to DC and may
never make it to Baltimore. Southerly flow will settle behind
this boundary advecting a more unstable air mass into our area
as sky cover diminishes.

Dew points will rise into the 60s over this sector and ahead of
the approaching cold front. Will have decent shear in place,
CAPE values up to 1000 J/kg west of the Blue Ridge, and
generally up to 1500 J/kg east of it, and DCAPE values between
500 and 1000 J/kg. Also, guidance suggests there will be a weak
surface low developing over our area this afternoon. Mid-level
dry air and a low lever inversion could inhibit thunderstorm
development, but considering all ingredients in place, a few
thunderstorms could still develop (some supercell potential),
which is supported by some high res guidance. Main threat will
be strong winds and large hail, but an isolated tornado cannot
be totally ruled out, particularly if cells reach the vicinity
of the warm front. Timing looks like it will be between 18 and
20Z west of the Blue Ridge, and 20 to 23Z east of it.

The cold front will be out of the Mid-Atlantic in the evening
and high pressure will build from the southwest overnight as
deep low pressure slowly moves east just north of our region,
and another low intensifies offshore. Dry conditions are
expected Sunday night with temperatures in the upper 40s and
upper 50s under westerly flow.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Dry conditions are expected on Monday with gusts between 15 and
25 knots. Cold air advection due to westerly flow will allow
our high temperatures to be about 10 degrees cooler than Sunday
for most of the area (areas near and northeast of Baltimore
being the exception). Dry conditions will continue Monday night
with lows in the 40s across most our our area and some low 30s
across the Potomac Highlands.

Low pressure will develop Monday night over the ArkLaTex region
and will move east across the SE CONUS. The low will move south
of region Tuesday into Tuesday night area, but how much of the
precipitation from this system reaches our region is still
questionable.

High temperatures Tuesday will be in the 40s and 50s across our
CWA. Low temperatures will be in the 30s and 40s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Low pressure will be passing east off the coast on Wednesday to
our south. Upper level trough axis may help some showers linger,
but overall drying trend is likely. Cool air pushing south with
the northerly flow on the back side of the low will keep temps
cool, with highs in the low-mid 50s overall.

Beyond Wednesday, the weather looks significantly quieter than
it did last night, with high pressure dominating through the
period. This will allow milder weather than previously expected
to dominate, with temperatures creeping a bit back above normal
by Saturday.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
LIFR to IFR conditions are observed across the terminals this
morning. This is expected to continue through this morning as we
continue to be wedged north of a front. As this front pushes
north this morning conditions should improve at CHO earlier
then gradually improving further NE and becoming VFR this
afternoon; the struggle to improve likely takes longest at
BWI/MTN. A few isolated thunderstorms are possible this
afternoon as a cold moves across our area, so a few restrictions
are possible at times. VFR conditions continue Sunday night
into Monday night with gusty winds on Monday. A low pressure
could bring rain showers on Tuesday.

Lingering rain showers could cause sub-VFR conditions at times
Wednesday, but VFR should return Wednesday night and Thursday as
drier air returns under high pressure.

&&

.MARINE...
Winds below criteria at this time. Expect them remain like this
for the rest of today and tonight, but a few gusts associated
to thunderstorms over the waters cannot be rules out this
afternoon. Winds will increase on Monday and a SCA will be
needed. Winds will remain below criteria Monday night into
Tuesday. As a low passes south Tuesday night into Wednesday, SCA
gusts will be possible. Winds likely relax by Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Dense Fog Advisory until 9 AM EDT this morning for VAZ025>031-
     501-504>506.
WV...Dense Fog Advisory until 9 AM EDT this morning for WVZ050>053-
     055-506.
MARINE...None.

&&

SYNOPSIS...IMR/RCM
NEAR TERM...IMR
SHORT TERM...IMR
LONG TERM...RCM
AVIATION...IMR/RCM
MARINE...IMR/RCM
Hazardous weather outlook, Mar 29, 2:43 AM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
343 AM EDT Sun Mar 29 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-300745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
343 AM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Areas of dense fog are possible tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible Sunday afternoon. An isolated tornado is also
possible. The best chance for severe weather will be along and
north of Interstate 70, between 2 PM and 6 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may needed Sunday afternoon.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-300745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
343 AM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Dense Fog Advisory is in effect for portions of northern and
western Virginia and eastern West Virginia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Dense Fog Advisory continues until 9 AM Sunday.

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible Sunday afternoon. An isolated tornado is also
possible. The best chance for severe weather will be along and
north of Interstate 70, between 2 PM and 6 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 dense fog. Local standard time, as filed.

Dense Fog, Augusta

When
March 29, 3:15 AM EST to 7:53 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Dense Fog, Eastern Highland

When
March 29, 3:15 AM EST to 7:53 AM EST
Where
Eastern Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Dense Fog, Rockingham

When
March 29, 3:55 AM EST to 9:04 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Dense Fog, Shenandoah

When
March 29, 4:15 AM EST to 9:04 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Dense Fog, Page

When
March 29, 4:15 AM EST to 9:04 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Dense Fog, Warren

When
March 29, 4:15 AM EST to 9:04 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Dense Fog, Clarke

When
March 29, 4:15 AM EST to 9:04 AM EST
Where
Clarke forecast zone
Reported by
AWOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Dense Fog, Northern Fauquier

When
March 29, 4:15 AM EST to 7:53 AM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Dense Fog, Rappahannock

When
March 29, 4:49 AM EST to 7:53 AM EST
Where
Rappahannock forecast zone
Reported by
AWOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Dense Fog, Frederick

When
March 29, 5:15 AM EST to 9:04 AM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Dense Fog, Western Loudoun

When
March 29, 5:18 AM EST to 7:53 AM EST
Where
Western Loudoun forecast zone
Reported by
AWOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Dense Fog, Eastern Loudoun

When
March 29, 5:18 AM EST to 7:53 AM EST
Where
Eastern Loudoun forecast zone
Reported by
ASOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Dense Fog, Greene

When
March 29, 5:55 AM EST to 9:04 AM EST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Dense Fog, Madison

When
March 29, 5:55 AM EST to 9:04 AM EST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Dense Fog, Orange

When
March 29, 5:55 AM EST to 9:04 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Dense Fog, Culpeper

When
March 29, 5:55 AM EST to 7:53 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882054, 882062, 882055, 882056, 882058, 882059, 882060, 882061, 882067, 882057, 882063, 882064, 882065, 882066, 882068, 882069.